My husband started out with having his knee replaced,against the Doctor's advise.It was done on 12/10/2013.Done good till abt the last of January 2014.He got where he couldn't move,then he started throwing up,ran a fever.Took him to emergency room,they ran tests there and couldn't find out nothing,but a UTI. He was passing what I thought was blood thru his kidneys,but I found out later it was muscle he was losing thru his kidneys.Took him to our familt DR and he wouldn't or didn't know what to do for him.We changed Doctors and she started running tests on him,in the meantime he lost abt 20 lbs.We ended up in Nashville to a neurologist and they run a battery of tests and diagnosed him with CIDP. He started him off on ivg .He took 5 days of iv,Immune Globuelin. Then he repeated it for the next month.Now he take it every 3 weeks for 2 days.He has trouble with his legs and feet burning so he is on Lyrica for that and today they had to inscrease the dosage higher for it.He is in a wheelchair most of the time and he taking physical theraphy and walk some with crutches.His hands stay cold all the time and he wears socks at night.This has been a blow for him,he is 77 now and still worked till this happen to him.We are finding out most doctors know nothing about it at all.Also the health care people don't either.But most are willing to learn.So am I ,that's the reason I joined this group to find out all I could so I can help him.
It sounds like maybe you should ask about myositis - this is a muscle wasting disease that mimics CIDP in weakness.
The neuro dr said this was part of CIDP ,Hi muscles are building back with the help of infusions.
I can only presume the neurologist has diagnosed correctly with CIDP but it is always an issue if there is something else happening as well because what you describe initially is probably not a typical CIDP onset though that onset was probably happening at the same time.
From my personal experience I can tell you that knee surgery can be associated with CIDP onset though there is nothing to say it caused it or if it aggravated something already there. Look back in his medical history to see if he had irritable bowel disease (or similar) even many years ago because that can be implicated and the knee surgery could have kick started something very mild.
What happens now? IVIg is usually effective in stopping CIDP getting worse. It can make some nerve repair but can not replace those nerves already lost (axon damage). Many doctors don't know much about CIDP - it is just too rare. Do your own research but use Google Scholar even though many articles are locked - avoid the usual internet rubbish if possible though there are some useful sites to get an idea on what to look for.
From here on he just has to adjust to a new normal - NOT easy! And even worse if there are other complications. It is a case of doing the best you can in the circumstances.
Michael Stark et.al.have put it very nicely. I am 79 and have had two failed back surgeries but the CIDP symptoms didn’t appear until immediately after the first surgery, probably NOT related. I also had Hepatitis C which has a strong relationship with CIDP, as do many other viral diseases but just because they both appear in the same person does not mean they are related. BTW, the neuro-muscular department at Vanderbilt are specialists in diagnosing and treating CIDP, and are recognized as a “Center of Excellence”. I had my diagnosis confirmed there and had my initial treatments there as well. YOU ARE IN GOOD HANDS! It never fails to ask a ton of questions like: what ELSE could I be? Do any of my signs or symptoms NOT FIT the diagnosis of CIDP? Consume as much info as you can handle then you’ll have to learn to get used to your new life that can change daily — for the better and the worse. Good luck!
I feel like we are getting the best treatment at Vanderbilt at the Neuro-Muscular dept..They are the best,we had our first infusions done there and the doctor is letting us done the rest at our local hospital.Has antone had home infusions done?We started to,but there is too much red tape in getting it set up and also we were going to have to pay more out of pocket with it.We chose to continue with the hospital infusion dept.Does anyone have to take Lyricia for their nerve damage,my husband has been on it for a year and here lately they had to increase the dosage.
Yes, I was on Lyrica but found it ineffective over the long run and made me feel out of it. I switched back to generic Gabapentin at lower doses (300mg) spaced evenly throughout the day. I get my IVIg at an infusion center which I find compentent, and like you , less expensive for me. We share views on the excellence at Vanderbilt.
my husband had to come off his lyrica .He has been diagnosed with early onset dementi.He still get his infussions once a month and they seem to be working.He has since been put on thyroid medicine with makes him have anxiety attacks.He says his nerves feel like they are jumping out of his body.I give him a Zanex and he relaxes.He still cant walk and getting weaker.He takes a hair brush and massages his hands.
I haven’t been on in a while.The neurologist we are seeing back home is suspicious about his diagnoise of CIDP.The reason we stopped going back to Vanderbilt is because they said they had done all they could for him.He 's been off the infusions for a year now and he refuses to have any more.He has slowly getting worse and is on no medicine now.I am going to ask his doctor about predisone for pain and inflammation,is anyone on it and how are they doing?He still cant walk and his hands are shrinking away.He is 80 yrs old and has some arthritis,wakes up at night burning up.